Hail, Buckingham
- When
- June 23, 4:58 AM EST
- Where
- Buckingham County, 0.88 mi NW of Dillwyn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.540, -78.460
Report taken from social media.
While historic flooding that struck southeast West Virginia and the Alleghany Highlands of Virginia will be the event most remembered on this day, numerous severe thunderstorms impacted southwest Virginia, as well. A nearly stationary boundary over our area interacted with a very warm and unstable air mass, triggering multiple rounds of severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
While historic flooding that struck southeast West Virginia and the Alleghany Highlands of Virginia will be the event most remembered on this day, numerous severe thunderstorms impacted southwest Virginia, as well. A nearly stationary boundary over our area interacted with a very warm and unstable air mass, triggering multiple rounds of severe storms. This prolonged severe weather event started in the morning and continued well into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 2:42 AM EST, 2 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
342 AM EDT THU JUN 23 2016
.SYNOPSIS...
A low pressure system will move southeast out of the Ohio Valley
today, and then push off the mid-Atlantic coast tonight. Scattered
to numerous showers and thunderstorms will impact much of the mid-
Appalachian and mid-Atlantic region today into tonight as this
system moves through the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 335 AM EDT Thursday...
A warm front extending southeast from low pressure in the Ohio
valley will gradually lift northeast through the northeastern half
of the Blacksburg forecast area for the rest of tonight - mainly
along and north of a line extending from Lewisburg, WV to
Reidsville, NC. Despite good instability, the overall tropospheric
environment is characterized by a very warm and moist airmass with
marginal shear. As a result, expect that the primary weather
threat from any of the stronger storms for the rest of tonight will
be from locally heavy rainfall than from strong damaging winds or
large hail.
Considerable short-term high resolution model spread continues
with regard to evolution and movement of large mesoscale
convective complex in area of strong warm advection and forcing
moving southeast from out of the Ohio valley. This complex will
continue to track southeast along the lifting warm front toward
the Blacksburg forecast area for the rest of tonight, with a
trailing line of outflow driven convection on the southwestern
flanks of the system.
Arrival of the complex still appears to be around daybreak - not a
favorable time for severe weather, especially considering warm
temperatures aloft and a lack of a dry layer to help fuel strong
winds. Therefore, heavy rain with the passage of the complex through
mid-morning is most likely. Recent heavy rainfall over SE WV has
left the ground very wet in that area, so the existing Flash
Flood Watch through today certainly seems warranted. Elsewhere,
ground conditions not as moist, so may be able to ride out first
wave of convection without much, if any, flooding threat.
Bigger question relates to impact of outflow boundary from passage
of thunderstorm complex this morning. Best model consensus indicates
that old outflow will initially push south through much of the
forecast area before washing out/lifting north again during the
afternoon as southwest-westerly low level winds combining with
increasing insolation cause reestablishment of convergence zone
(due to either proximity of decaying outflow boundary and/or
increased differential heating along edge of deeper lingering
mid/high level cloud canopy) to serve as additional focus for
renewed shower/thunderstorm development.
Despite relatively high freezing levels and wet bulb zero heights,
thermodynamic support should be more than sufficient to support
strong to severe thunderstorm development, mainly from wet
microbursts and associated damaging winds, as increasing low
level shear, forcing, and thermodynamics all contribute toward
organized lift. If storms orient in an east-west fashion aligned
with mean flow, then training of storms with heavy rain may occur,
which in addition to severe weather threat, may also warrant
increased concern for flash flooding in areas outside of the
current watch area. The need for an expansion of the existing
watch will be assessed later today after it becomes more clear
where the old outflow boundary resides following morning
convection.
Expect to see primary axis of shower and thunderstorm activity
gradually push south through, and then south of the Blacksburg
forecast area on Thursday night as higher pressure begins to build
south toward the area. However, it will likely take most of the
night for the bulk of the precipitation to clear the forecast area,
and even then, some scattered activity is still possible by daybreak-
especially closer to the VA/NC state line.
Daytime high temperatures today will be somewhat problematic, and
highly influenced by the extent and longevity of cloud cover and the
depth of the cool outflow from the morning convective complex.
However, expect sufficient mixing and insolation by early-mid
afternoon before redevelopment of numerous showers/storms to boost
readings briefly back into the mid 70s-mid 80s in the mountains to
lower 90s near the VA/NC state line. With limited initial
cooling/drying on backside of cool front, lows Thursday night not
expected to fall much lower than the 60s in the mountains to
around 70F across the Piedmont.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 335 AM EDT Thursday...
Models are pushing the surface cold front through the area and into
North Carolina Friday morning. However, the dew point front will lag
behind and not move across the region until Friday night. With
afternoon heating and a Theta-E ridge in play, there will remain a
chance for showers and thunderstorms to develop into Friday evening,
particularly across Southside Virginia and northern North Carolina. A
west to northwest flow may also limit shower activity, therefore
will only carry PoPs as high as 40 percent in the piedmont. The
front will sink farther south into the Carolinas Friday night
followed by a weak wedge of cooler air moving south across the Mid
Atlantic. This wedge will knock temperatures back down towards
normal over the weekend. The Theta-E ridge will linger over the
Carolinas and Ohio Valley over the weekend. Easterly upslope flow
may bring a shower or two to the Blue Ridge Saturday. The wedge will
begin to erode Sunday across southwest Virginia (Bluefield-
Richlands) which will increase the chances for scattered afternoon
and evening showers and thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 335 AM EDT Thursday...
A weak cold front will drift across the region Monday. A stronger
front is expected either Wednesday or Thursday. Temperatures will
run at or above normal until the passage of the second front.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 155 AM EDT Thursday...
A frontal boundary currently extends from the upper midwest
through the NC/VA border. Shortly before 2 AM EDT, scattered
showers and thunderstorms were beginning to redevelop in the
vicinity of this boundary. Other than KLWB (where a VCTS has been
inserted into the terminal forecast), none are directly
threatening any other terminal forecast site.
The combination of relatively clear skies, light winds, and high
dew points is allowing for the development of some patchy fog in
some of the deeper mountain valleys and low lying areas in the
Piedmont. Expect a period of MVFR to potentially IFR flight
restrictions at KDAN and KBCB. Elsewhere, conditions are expected
to remain in the VFR range for much of the rest of tonight.
A large cluster of thunderstorms (MCS) is expected to move
southeast along the frontal boundary from out of the upper Ohio
valley into the Blacksburg terminal forecast area toward daybreak.
There remains a considerable spread in model solutions as to the
exact track and timing of the potential MCS, but based on an
assimilation of meso models, believe the most likely scenario
keeps the main thrust of convection skimming by just to our north
as outflow and a flanking line moves in from the north starting at
about 6AM for KLWB, then KBLF, KBCB, KROA, and KLYH around 7AM and
KDAN around 7AM. Will use gusts near 40 knots across northern
areas, to near 30 knots closer to the NC/VA state line. Note that
this scenario is subject to change as upstream convection develops
and shows its hand later tonight.
Behind this initial surge of storms, expect some rain and thunder
with gust winds to linger into at least mid morning before we
destabilize during the afternoon with the potential for another
round of strong thunderstorms. Any details on convection late in
the TAF period are ambiguous, so will not mention specifics.
Extended discussion...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
afternoon showers and thunderstorms during the weekend. Coverage
of these storms could increase by Monday. Overall, expect periods
of IFR/MVFR within the showers and thunderstorms and also during
potential early morning fog due to increasing moisture at the
ground.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this afternoon for VAZ007-019-020.
NC...None.
WV...Flash Flood Watch through this afternoon for WVZ042>044-507-
508.
&&
SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...MBS/PW/WERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 423 AM EDT THU JUN 23 2016 VAZ007-019-020-WVZ042>044-507-508-240830- TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 423 AM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG TO SEVERE STORMS ARE LIKELY TODAY INTO TONIGHT. IN ADDITION TO A DAMAGING WIND THREAT...THERE IS ALSO THE THREAT FOR EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-240830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 423 AM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTHEAST INTO THE AREA THIS MORNING...WITH A SECOND COMPLEX EXPECTED TO MOVE INTO OR REDEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STRONGER STORMS...ESPECIALLY THIS AFTERNOON...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT THU JUN 23 2016
WVZ507-508-230700-
EASTERN GREENBRIER-WESTERN GREENBRIER-
203 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MUCH OF GREENBRIER
COUNTY...
AT 201 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM QUINWOOD TO NEAR ALDERSON...AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND RAINELLE.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 8036 3810 8036 3804 8027 3805 7997
3769 8030 3771 8035 3769 8038 3772 8040
3769 8046 3773 8066 3787 8080 3787 8075
3795 8081 3799 8077 3804 8083 3806 8080
3808 8089 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0601Z 257DEG 38KT 3803 8073 3775 8060
WERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT THU JUN 23 2016
WVZ507-508-230800-
EASTERN GREENBRIER-WESTERN GREENBRIER-
320 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...
AT 319 AM EDT...A STRONG THUNDERSTORM WAS NEAR DUO...MOVING EAST AT
40 MPH.
WIND GUSTS OF AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ANJEAN...
DUO...
LEONARD...
TROUT...
AND BEARTOWN STATE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3823 8037 3822 8036 3811 8036 3807 8030
3805 8028 3801 8043 3797 8067 3809 8069
3827 8044
TIME...MOT...LOC 0719Z 259DEG 41KT 3813 8059
WERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT THU JUN 23 2016
VAZ035-046-230930-
APPOMATTOX-AMHERST-
450 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX AND AMHERST COUNTIES...
AT 449 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ALTO TO NEAR FALCONERVILLE...AND MOVING EAST AT
30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BENT CREEK...
FORKS OF BUFFALO...
AND NEW GLASGOW.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3743 7874 3744 7916 3747 7919 3748 7921
3780 7925 3781 7923 3779 7920 3781 7914
3778 7911 3778 7908 3772 7907 3770 7899
3754 7890 3755 7888 3754 7883 3755 7882
3753 7879
TIME...MOT...LOC 0849Z 286DEG 32KT 3775 7920 3751 7918
RSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT THU JUN 23 2016
VAZ047-231030-
BUCKINGHAM-
524 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKINGHAM COUNTY...
AT 522 AM EDT...A STRONG THUNDERSTORM WAS NEAR WINGINA...MOVING EAST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND WINGINA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3764 7825 3759 7828 3754 7881 3755 7882
3759 7883 3761 7881 3763 7882 3764 7880
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7861
3776 7851 3778 7848 3774 7842 3769 7824
TIME...MOT...LOC 0922Z 261DEG 33KT 3763 7881
WERTThe Norfolk radar (KAKQ), 143 km away, was scanning. The volume nearest the first event began at 09:57 UTC.
22 thunderstorm wind, 12 hail, 3 lightning. Local standard time, as filed.
Report taken from social media.
Thunderstorm winds blew over four to five trees across a road near Crows.
Thunderstorm wind blew down a tree along State Route 460 south of Pembroke.
Thunderstorm winds blew down a tree on a road at the 1600 block of Templeton Avenue.
Thunderstorm winds blew a tree down on Historic Drive.
A lightning strike energized a gas line feeding the hot water heater to a house on Crumpacker Drive causing a house fire.
Thunderstorm winds blew down a tree on Hunting Hills Drive.
Lightning caused a house on Wingfield Road in Goode to catch fire.
Lightning caused a house on Patterson Mill Road near Bedford to catch fire.
Thunderstorm winds blew down several large trees near Yellow Branch Elementary School.
Thunderstorm winds blew trees down on Big Island Highway.
Multiple reports of golf ball sized hail near Forest.
Thunderstorm winds brought down a tree on Clarks Road.
Spotters reported hail ranging from quarter to ping pong ball size in Rustburg.
Several trees in the Phenix area were blown down by thunderstorm winds.
Thunderstorm winds blew down a tree down on James D. Hagood Road.
Thunderstorm winds blew down two trees near the intersection of the Bill Tuck Highway and Aarons Creek Road.
Multiple reports of hail ranging from quarter to baseball sized were reported. Some cars were damaged.
Multiple trees were blown down by thunderstorm winds on Watlington Road near Mt. Airy.
Numerous trees and large limbs were brought down by thunderstorm winds in Alton.
Baseball sized hail fell on Highway 501 just north of the North Carolina border.
Thunderstorm winds blew down numerous trees and power poles in the Rich Creek area.
Thunderstorm winds blew down two trees near the intersection of River Road and Birch Elmo Road.
Thunderstorm winds blew down a tree onto Cumberland Road.
Thunderstorm winds downed numerous trees along State Route 102.
Thunderstorm winds blew down multiple trees just west of Bluefield.
Thunderstorm winds blew down one tree near the Draper Valley Overlook.
One tree was blown down by thunderstorm winds over State Route 42.
Thunderstorm winds brought down numerous trees and power poles in Adwolfe.
Thunderstorm wind brought down one tree in Hillsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642734, 642738, 642778, 642741, 642744, 642940, 642739, 642942, 642939, 642948, 642947, 642752, 642753, 642749, 642754, 642747, 642750, 642756, 642757, 642760, 642761, 642763, 642765, 642767, 642768, 642769, 642770, 642771, 642772, 642773, 642774, 642795, 642934, 642935, 642936, 642937, 642938.